Study shows children are still being prescribed opioid pain relievers despite federal warnings against the practice


Image: Study shows children are still being prescribed opioid pain relievers despite federal warnings against the practice

(Natural News) A new study shows that at least one in 20 children are still receiving codeine for pain management following tonsil and adenoid removal procedures, three years after the Food and Drug Administration (FDA) had restricted its use on kids. The team, composed of members from the University of Chicago Medicine, the University of Michigan, and Harvard University, published the results of the study in the journal Pediatrics.

“We should not prescribe codeine to children, for any reason,” explained Dr. Kao-Ping Chua, lead author of the study and assistant professor of pediatrics and communicable diseases at the University of Michigan. “Some children rapidly convert codeine to morphine, resulting in a risk of overdose. Other children poorly metabolize codeine to morphine, resulting in no improvement in pain. Therefore, codeine is not just potentially unsafe, but also potentially ineffective.”

In 2013, The FDA has released a black box warning for the use of codeine in children younger than 18 years after it was found to carry serious health risks such as breathing difficulties and even death. In the U.S., a black box warning is the strictest warning indicated on the drug label.

“What was unclear, however,” he said, “is whether the 2013 FDA black box warning—the strongest warning the FDA can issue—was successful in completely eliminating the use of codeine in this situation.”

The team examined a national sample of claims from 362,992 children who were under private insurance. The sample had either a tonsillectomy and an adenoidectomy between 2010 and 2015. After the FDA warning, prescriptions for codeine for “common procedures” dipped by 13 percent. However, an estimated five percent of children were still given codeine following surgeries in December 2015 — about three years after the black box warning.

The power of the elements: Discover Colloidal Silver Mouthwash with quality, natural ingredients like Sangre de Drago sap, black walnut hulls, menthol crystals and more. Zero artificial sweeteners, colors or alcohol. Learn more at the Health Ranger Store and help support this news site.

Moreover, researchers also discovered that the diminished use of codeine brought another issue — following the dip, the team noted a rise in the prescription of other strong opioids like oxycodone and hydrocodone. According to researchers, this trend should be studied further. (Related: Opioids are killing thousands of Americans but alternative medicine backers say there has always been a better way to treat pain.)

This was updated in April 2017 to stricter standards — warning the use of codeine on children younger than 18 years, as well as children from 12 to 18 years who are obese or may suffer from conditions like obstructive sleep apnea or severe lung disease. The warning also was expanded to include a warning against breastfeeding mothers because of possible adverse reaction to breastfed infants.

The American Academy of Pediatrics (AAP) released a statement with a prior warning against the dangers of codeine when used in children. In a statement, the AAP said that “codeine has been prescribed for decades for both purposes, despite mounting evidence that it doesn’t always work and sometimes causes serious or potentially fatal side effects.”

Experts pointed out that several cases of life-threatening or deadly respiratory issues in children for more than a decade were linked to codeine.

The FDA has identified “potentially dangerous side effects” in children who use codeine. In a review, the agency noted 64 instances of severely slowed breathing rates and 24 deaths linked to the drug, which included 21 deaths in children under 12.

Children who had taken codeine following surgery to excise their adenoids and tonsils, a procedure made to address blocked breathing while sleeping or treat severe tonsillitis were the ones exposed to the highest risk of respiratory problems.

Experts have identified the cases of potentially fatal events, as well as deaths, related with codeine to be in younger children who were given a combination of acetaminophen and codeine after surgery.

See DangerousMedicine.com for more coverage of Big Pharma’s medications.

Sources include:

Newswise.com

LabBlog.UofMHealth.org

FDA.gov

ScientificAmerican.com


Receive Our Free Email Newsletter

Get independent news alerts on natural cures, food lab tests, cannabis medicine, science, robotics, drones, privacy and more.


Disqus